ADVERTISEMENT

April 21, 2013

Medication might need an adjustment

Morning Sentinel Staff

Dear Annie: Our 31-year-old son is bipolar. We did not realize how severe it was until a few years ago. He is a bright, gentle and articulate college graduate who can also be mean, self-centered and highly opinionated. When he takes his medication, he is cooperative and easy to live with. The problem is he won't take his medicine consistently. He claims it makes him feel "slow."

He has seen therapists over the years but refuses to continue, claiming they find nothing wrong with him. We have no way to know whether this is true. When he finally graduated a year ago, he received a nice inheritance check from his grandmother and ran through the money in two months, spending it on pot, gambling, clothes and prostitutes. There was little left to pay his bills, so he left his wrecked car in a vacant lot and walked back to our house. We took him in on the condition that he would resume his medication. We paid his lapsed insurance, the fine for getting into the accident and the repairs to both vehicles.

We took him back to a psychiatrist who offered to treat him at low cost. We enlisted him in a program wherein the drug company provides his medication for free for one year. After two months, he got a good job, but three months later, he was laid off. We suspect he stopped taking his medicine.

We have had therapy, too. We have come to the conclusion that, although he may become homeless, we have to give our son a deadline to move out and seek a restraining order to keep him away. Is there a better answer? -- Parents at Wits' End

Dear Parents: Your son is 31 and will deal with his bipolar disease in his own way, even if that means not taking his medication. Please encourage him to tell his doctor that one of the side effects is that he feels "slow" and to ask whether the meds can be adjusted. We agree that insisting he move out is a good idea. However, unless he is stealing from you or refuses to leave the premises, we don't believe a restraining order is necessary.

Dear Annie: I have been dealing with breast cancer for two years, and it has been quite stressful, but I always try to project a positive, upbeat persona.

I have lost a lot of weight throughout this ordeal, and it is naturally of great concern to me. Yet even people who know about my cancer treatment always bring up the fact that I have lost weight. "Boy, did you get skinny!" or "How much weight did you lose?" I find these remarks extremely upsetting.

Could you please ask your readers to be a little more sensitive about saying such things to people who are dealing with cancer? We know we have lost weight and don't need you to bring it to our attention. -- Surviving

Dear Surviving: Many people don't know how to respond in situations like yours and will say inappropriate things in an attempt to be nice. Telling a woman that she's lost weight is often a compliment, and this is probably where their heads are.

You don't need to respond, and we suspect some of them are mortified after the fact. But we are happy to pass the word that such comments are not appreciated.





Further Discussion

Here at OnlineSentinel.com we value our readers and are committed to growing our community by encouraging you to add to the discussion. To ensure conscientious dialogue we have implemented a strict no-bullying policy. To participate, you must follow our Terms of Use.

Questions about the article? Add them below and we’ll try to answer them or do a follow-up post as soon as we can. Technical problems? Email them to us with an exact description of the problem. Make sure to include:
  • Type of computer or mobile device your are using
  • Exact operating system and browser you are viewing the site on (TIP: You can easily determine your operating system here.)


  • Back to Real Life

News
Sports
Opinion
Community
What's Happening

© 2014 The Morning Sentinel - All Rights Reserved.
MaineToday Media
31 Front Street, Waterville, Maine 04901
(207) 873-3341